Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Wichita, KS

March 29, 201512 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 29, 2015, 3:56 AM CDT for 12 counties in Kansas. It took effect at Mar 29, 2015, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2015, 3:56 AM CDT (08:56 UTC)
In effect from
Mar 29, 2015, 11:00 AM CDT
Expired
Mar 29, 2015, 5:52 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WWUS83 KICT 290856
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT SUN MAR 29 2015

...GUSTY NORTHWEST WINDS WILL CAUSE AN ELEVATED GRASSLAND FIRE
DANGER TODAY...

.A STRONG FRONTAL BOUNDARY WILL SHIFT WINDS TO THE NORTHWEST THIS
MORNING. AS THE FRONT PASSES...WINDS SPEEDS WILL INCREASE TO 1 5
TO 25 MPH WITH GUSTS AS HIGH AS 30 MPH. THE DRYING NORTHWEST WINDS
WILL ALSO DROP RELATIVE HUMIDITY VALUES IN TO THE 20 TO 30 PERCENT
RANGE. GIVEN THE DRY FUELS ACROSS CENTRAL KANSAS...RAPID FIRE
GROWTH IS POSSIBLE.  

KSZ032-033-047>051-067-068-082-091-292300-
/O.UPG.KICT.FW.A.0003.150329T1600Z-150329T2300Z/
/O.NEW.KICT.FW.W.0006.150329T1600Z-150329T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-HARPER-
356 AM CDT SUN MAR 29 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...067...068...
082 AND 091...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ052-292300-
/O.NEW.KICT.FW.W.0006.150329T1600Z-150329T2300Z/
MARION-
356 AM CDT SUN MAR 29 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 052...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
1 follow-up statement
938 
WWUS83 KICT 292252
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT SUN MAR 29 2015


KSZ032-033-047>052-067-068-082-091-300000-
/O.CAN.KICT.FW.W.0006.000000T0000Z-150329T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-HARPER-
552 PM CDT SUN MAR 29 2015

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...052...067...068...082 AND 091...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

THE WINDS WILL BEGIN TO DECREASE ACROSS THE REGION....THEREFORE
THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:32 AM CDT, 24 minutes earlier.

Area forecast discussion, Mar 29, 3:32 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT SUN MAR 29 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 326 AM CDT SUN MAR 29 2015

MOSTLY CLEAR SKIES WILL GIVE WAY TO INCREASING CLOUDINESS LATER THIS
MORNING...AS A STRONG COLD FRONT PUSHES SOUTH ACROSS THE FORECAST
AREA DURING THE MORNING HOURS.  LATEST SHORT TERM HI-RES MODELS
SUGGEST THAT THE FRONT WILL REACH CENTRAL KS BY AROUND 12Z AND PUSH
SOUTH INTO SOUTH CENTRAL KS BY AROUND 15-16Z.  THIS WILL DRASTICALLY
INCREASE/SHIFT THE WINDS AROUND TO THE NW...WITH SOME WIND GUSTS TO
30 MPH POSSIBLE FOR A GOOD PORTION OF THE AFTERNOON...ESPECIALLY FOR
AREAS WEST OF I-135. AS THIS FRONT MOVES THROUGH THINK MID LEVEL
CLOUDINESS WILL INCREASE...BUT CHANCES OF LIGHT RAIN ASSOCIATED WITH
THE FRONTAL PASSAGE APPEAR SMALL...GIVEN THE DRY LOW LAYERS.  COULD
SEE A FEW ISOLATED POCKETS OF LIGHT RAIN OR SPRINKLES FOR AREAS EAST
OF THE KS TURNPIKE...BUT ONCE AGAIN DRY LOW LAYERS AND LARGE
TEMP/DEWPOINT SPREADS WILL ONLY LEAD TO TRACE PRECIP AMOUNTS.  THE
GUSTY NW WINDS AND DRIER SURFACE AIR AFTER THE FRONT PASSES WILL
LEAD TO INCREASED FIRE WEATHER CONCERNS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KS (SEE FIRE WX SECTION BELOW).  HAVE ISSUED A RED
FLAG WARNING FOR THIS ELEVATED FIRE THREAT...GIVEN THE DRY FUELS
LAYING AROUND.

STILL EXPECTING TEMPS SIMILAR TO YESTERDAY EVEN WITH THE FRONTAL
PASSAGE...GIVEN DRY AIR/MIXING AND SOME DOWNSLOPE EFFECTS.

TONIGHT-MON: SURFACE RIDGE WILL SLIDE RAPIDLY ACROSS THE FORECAST
AREA TONIGHT...WHICH WILL LEAD TO CHILLY NIGHT WITH RADIATIONAL
COOLING INCREASING. THIS MAY LEAD TO SOME PATCHY FROST ACROSS
PORTIONS OF CENTRAL KS EARLY MON MORNING.

EXPECT WINDS SHIFT BACK AROUND TO THE SOUTH-SW FOR THE DAYTIME ON
MON.  THIS WILL LEAD TO NICE MIXING AND DOWNSLOPE CONDITIONS FOR A
WELL ABOVE NORMAL TEMP DAY.  COULD SEE MAX TEMPS IN CENTRAL KS
POSSIBLY REACH THE MIDDLE 70S.

KETCHA

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 326 AM CDT SUN MAR 29 2015

IF YOU THINK MON IS WARM THAN WAIT FOR TUE...AS ZONAL FLOW
FLATTENS OUT AND BECOMES MORE SOUTHWESTERLY. THIS WILL LEAD TO
WARM ADVECTION INCREASING ACROSS THE AREA FOR TUE AFTERNOON. 850H
TEMPS CLIMB TO +15 ACROSS THE AREA...WHICH MAY LEAD TO MAX TEMPS
CLIMBING TO AROUND 80 AND POSSIBLY INTO THE LOW 80S.

AS THIS WARM ADVECTION INCREASES...SO WILL THE 850-700H MOISTURE
ADVECTION...WITH 295-305K ISENTROPIC LIFT INCREASING AS WELL.  THIS
MAY LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
SOUTHERN KS FOR LATE TUE AFTERNOON OR TUE NIGHT.  SO WILL KEEP
CURRENT POPS FOR SRN KS IN PLACE. NOT EXPECTING WIDESPREAD SHOWERS
AND STORMS TUE AFTERNOON...AS ELEVATED MIXED LAYER (CAP) MAY
HOLD...WHICH WILL LIMIT THE STORM CHANCES.  THINK THE MORE
WIDESPREAD CHANCE WILL BE TUE NIGHT...AS LOW LEVEL JET
INCREASES...AND LIFT INCREASES.

AS THIS LOW LEVEL MOISTURE INCREASES...AN INITIAL SHORTWAVE WILL
MOVE ACROSS THE NORTHERN PLAINS FOR LATE TUE NIGHT INTO WED.  BOTH
THE GFS AND ECMWF HAVE COME AROUND TO THE SOLUTION OF A LEE TROF/
COLD FRONT PUSHING SOUTH INTO NRN AND CENTRAL KS FOR WED AFTERNOON
AND WED NIGHT.  MOST OF THE BETTER DYNAMICS AND BULK SHEAR
ASSOCIATED WITH THIS FRONT WILL LAG BEHIND THE FRONT SOME...BUT AN
UNSTABLE AIRMASS WILL BE LOCATED AHEAD OF IT FOR A STRONG TO SEVERE
STORM CHANCE FOR WED EVENING/NIGHT AS CONVERGENCE INCREASES.
CERTAINLY LOOKS INTERESTING FOR AREAS EAST OF THE KS TURNPIKE.

A MORE VIGOROUS SHORTWAVE WILL MOVE EAST OUT OF THE SRN ROCKIES AND
INTO THE PLAINS FOR THU...AS THE FRONT SAGS SOUTH INTO OK.  ECMWF
AND TO A LESSOR DEGREE THE GFS...SHOW CYCLOGENISIS DEVELOPING ALONG
THIS FRONT AS IT STALLS OVER OVER OK. THIS WILL LEAD TO A FAIRLY
SUBSTANTIAL WAVE MOVING ACROSS NRN OK AND POSSIBLY SRN KS FOR
THU...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE ERN AND
SE KS INTO THU AS WELL.  NOT ENTIRELY SURE HOW FAR TO THE NW INTO
CENTRAL KS THIS CHANCE WILL BE...BUT SHEAR AXIS AND DEFORMATION ZONE
ALONG THE NORTHERN EDGE SUGGESTS POPS ACROSS CENTRAL KS AS WELL.

MEDIUM RANGE MODELS SUGGEST THAT SOME COOLER AIR WILL BE PULLED
SOUTH INTO THE PLAINS FOR THE END OF THE WEEK.  NOT EXPECTING THIS
COLD AIR TO STICK AROUND LONG...BUT COULD SEE TEMPS IN CENTRAL KS
FALL BACK TO NEAR FREEZING FOR SAT MORNING.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1142 PM CDT SAT MAR 28 2015

SMOKE FROM GRASSLAND BURNING CAUSED VISIBILITIES TO INTERMITTENTLY
DROP TO 6-8 SM ACROSS SOUTH CENTRAL KANSAS THIS EVENING. CURRENT
INFRARED SATELLITE IMAGERY SHOWS LITTLE BURNING ACTIVITY AT THIS
TIME. THEREFORE DO NOT EXPECT SMOKE TO HAVE A SIGNIFICANT
AVIATION IMPACT.

THROUGHOUT THE EARLY MORNING HOURS SOUTHERLY WINDS WILL INCREASE
AND GUSTS AROUND 20-25 KT CAN BE EXPECTED ACROSS NORTH CENTRAL
KANSAS AS THE PRESSURE GRADIENT INCREASES. A COLD FRONT WILL PUSH
THROUGH THE AREA SUNDAY MORNING. BEHIND THE COLD FRONT GUSTY
NORTHERLY WINDS WILL IMPACT ALL TERMINALS THROUGH 00 UTC...THEN
NORTHERLY WINDS WILL SUBSIDE. CURRENT THINKING IS THAT MVFR
CEILINGS MAY DEVELOP ALONG THIS FRONT IN SOUTH CENTRAL
KANSAS...HOWEVER LONGEVITY OF THESE CEILINGS IS UNCERTAIN
THEREFORE HAVE INTRODUCED A TEMPO GROUP AT KHUT AND KICT SUNDAY
MORNING.

JMR

&&

.FIRE WEATHER...
ISSUED AT 326 AM CDT SUN MAR 29 2015

 A COOL FRONT WILL PUSH SOUTH THIS MORNING WITH GUSTY
NORTHWEST WINDS TO 30 MPH AND RELATIVE HUMIDITY VALUES FALLING INTO
THE 20-25 PERCENT RANGE.  THE COMBINATION OF THE GUSTY WINDS...DRIER
AIR MOVING INTO THE AREA AND DRY FUELS HAS LED THE ISSUANCE OF A RED
FLAG WARNING FOR MOST OF CENTRAL AND PORTIONS OF SOUTH CENTRAL KS
FROM LATE MORNING THROUGH THIS AFTERNOON. OUTDOOR BURNING IS NOT
RECOMMENDED...AS ANY FIRE WILL QUICKLY GET OUT OF CONTROL.

CONDITIONS WILL BE SLIGHTLY BETTER ON MON...BUT ONLY DUE TO LIGHTER
WINDS IN THE RETURN FLOW. WARM TEMPERATURES AND CHANCES OF RAIN BY
THE MIDDLE TO LATE WEEK SHOULD REDUCE FUEL AS SPRING GREENUP HAS
BEGUN.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  40  72  47 /  10   0   0   0
HUTCHINSON      69  37  74  46 /  10   0   0   0
NEWTON          69  38  71  46 /  10   0   0   0
ELDORADO        70  39  72  48 /  10   0   0  10
WINFIELD-KWLD   73  40  70  49 /  10   0   0  10
RUSSELL         67  36  77  44 /   0   0   0   0
GREAT BEND      68  37  76  45 /   0   0   0   0
SALINA          68  36  76  45 /  10   0   0   0
MCPHERSON       69  37  73  45 /  10   0   0   0
COFFEYVILLE     67  38  70  49 /  20   0   0  10
CHANUTE         68  38  71  47 /  20   0   0  10
IOLA            68  37  70  46 /  20   0   0   0
PARSONS-KPPF    67  38  70  48 /  20   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR KSZ032-033-047>052-067-068-082-091.

&&
Hazardous weather outlook, Mar 28, 4:31 PM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT SAT MAR 28 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 PM CDT SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR CENTRAL AND SOUTH CENTRAL KANSAS...VERY HIGH TO EXTREME
GRASSLAND FIRE DANGER IS FORECAST ON SUNDAY FROM LATE MORNING
THROUGH LATE AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

VERY HIGH GRASSLAND FIRE DANGER IS FORECAST ON MONDAY...ROUGHLY
NORTHWEST OF A LINE FROM SALINA TO MCPHERSON TO HUTCHINSON...AND
OVER ALL OF CENTRAL AND SOUTH CENTRAL KANSAS ON WEDNESDAY AND
FRIDAY.

THERE IS A CHANCE OF STRONG THUNDERSTORMS STARTING TUESDAY
AFTERNOON ALONG THE OKLAHOMA BORDER...WITH A BETTER CHANCE
WEDNESDAY AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE...WITH
THE BETTER CHANCE ON WEDNESDAY NEAR THE OKLAHOMA BORDER IN SOUTH
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.